How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have been taking cymbalta and prozac together and so far all I have

This answer was rated:

I have been taking cymbalta and prozac together and so far all I have been doing is crying. I know how to slowly ween off one of the meds. I used to work in a pharmacy as a tech. I know it takes a long time for the medicine to kick in. But is is alright to take those two meds together? I also take Ambien and then switch to antihistamein is that okay. Ambien after a while loses its use. Thanks Ellen

JaRee1993 :

Hello, My name is XXXXX XXXXX I am a mental health counselor. I would like to try to answer your question for you if I can.

JaRee1993 :

First I want to ask you if a psychiatrist prescribed these two medications for you to be taken together? From all I read they should not be taken together. I am enclosing a website that explains why this is so.

JaRee1993 :

I am still looking information up for you. Are you under a doctor's care for these medications?

JaRee1993 :

Also can you tell me why you switched from Ambiem and went to antistamein?


ok. I was taking Cymbalta for over four years and then the doctor upped it to 90mg from 60mg. Should not have done that, it made me feel strange and then I went back to 60mg. I went to a new doctor and he told me to take Prozac 20mg with it, now I feel I am really screwed up. I have been taking Ambien for a long time. I went to the pharmacy and ask the pharma person if I could take an antihistamine with all the meds I take and he said yes. Switch from Ambien to histamine every few days. Is this good. The histamine is working for sleep. But I have a bad case of crying just for anything.

JaRee1993 :

I was not finished answering your question, however, I am not sure I am qualified to answer your question. I believe you need a psychiatrist who knows more on the interactions between medications. I am going to opt out and allow someone else to try to answer your question.


ok I will be seeing a new psychiatrist Monday, Thank you.


Remove my $55 for not giving me my answer.


I’m Camille, and I’m moderator for this topic. It seems the professional has left this conversation. This happens occasionally, and it's usually because the professional thinks that someone else might be a better match for your question. I've been working hard to find a new professional to assist you right away, but sometimes finding the right professional can take a little longer than expected.

I was checking to see if you had already found your answer or if you still needing assistance from another one of the professionals?

Please let me know if you wish to continue waiting or if you would like for us to close your question.

Also remember that JustAnswer has a multitude of categories to help you with all your needs from Health, Pets, Computers, Taxes, Cars, Finance, Law, to Home Improvement, and more.

Thank you,


Greetings !


Welcome to the site.


I am Dr. Kaushik and I believe I can help you with your problem.


Well you see your doctor had added Prozac on top of already in use Cymbalta which is not the right way to go about dealing with resistance/ increased tolerance that your body has developed against Cymbalta after years of use thereby making it ineffective to control your symptoms as it used to do earlier.


In fact the combination of Cymbalta ( Snri class anti depressant) and Prozac ( Ssri class anti depressant )can prove to be dangerous as it may precipitate a serious side effect called as Serotonin syndrome occurring due to excess of serotonin levels in the body. However the incessant crying that you are having may not be related to serotonin syndrome but anyways this combination is not recommended.


So this combination that you are taking needs to be replaced by a single potent anti depressant like Lexapro at dose of 10-20 mg / day to be taken in the morning as single dose or Zoloft ( sertraline ) at dose of 50-150 mg / day to be taken as a single dose at night time, however Lexapro is better due to it's faster onset of action, so you shall replace the present combination with Lexapro but you got to first come off Cymbalta and Prozac albeit gradually by tapering their doses so as to avoid development of distressing withdrawal symptoms which may only worsen your present condition.


So to summarize--


-- You first need to wean yourself off Cymbalta and Prozac in the below mentioned pattern.


--First reduce to 40 mg of Cymbalta and maintain on it for 1 week and at the same time start taking 20 mg Prozac on alternate days for 1 week.


-- After 1 week further come down to 20 mg of Cymbalta and maintain on it for 1 week and at the same time stop Prozac completely.


-- After 1 week start taking Cymbalta 20 mg on every alternate day for another 1 week while at the same time you can now start on 10 mg Lexapro .


-- After 1 week you shall stop Cymbalta while continuing on Lexapro 10 mg for another 1 week.


-- After 1 week you may up the dose of Lexapro to 20 mg / day and maintain on it.


So in a total of 3 weeks you shall be able to come off Cymbalta safely and come off Prozac in 1 week and in the midst of this weaning you shall also be able to start on Lexapro which shall become your mainstay of treatment.


Now as far as use of anti histaminic drug is concerned for sleep purpose at night , I reckon you may only take it on PRN basis that is and when required basis at time you are not able to sleep. Instead a more regular option for night time intake for purpose of insomnia shall be either Xanax (alprazolam) OR Ativan ( lorazepam) at dose of 0.5 - 1 mg preferably on PRN basis that is as and when required basis.


I hope this answers your queries and clears your doubts.


Wish you all the best.


Please kindly leave a Positive rating if you are satisfied with the answer.


If there is any further assistance needed please feel free to ask using the reply button.






Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience: MD Psychiatry
Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.
I have been taking Ambien for a long time so that is why I switched histamine because Ambien does not work all the time. The other medicines dono put me to sleep. I really have a bad case of insomnia when I went thru menopause. I have been seeing a doctor and I will be seeing a new psychiatrist this coming Monday. My old doctor is just not up to date and I want a younger person.

Thank you for the information. I do have a case of anxiety.


Well in that case you may discuss with the psychiatrist use of these two options as mentioned above plus there is another drug called as Phenergan ( promethazine hcl ) at dose 25 mg, it can be taken at night at the time when nothing works for insomnia but it's use needs to be restricted to prn basis only that is as and when required basis.


I hope this helps.



Related Mental Health Questions